Ohio, 2011

Hail and Damaging Winds in Ohio, June 10, 2011

June 10, 2011 · NWS CLE · 12 events in 8 counties and zones

An area of low pressure tracked across central Ohio during the morning and afternoon hours of June 10th, 2011. The trailing cold front in combination with a very unstable, warm and moist airmass triggered convection during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$494,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure tracked across central Ohio during the morning and afternoon hours of June 10th, 2011. The trailing cold front in combination with a very unstable, warm and moist airmass triggered convection during the late afternoon hours. Showers and thunderstorms moved across the area well into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 10, 2:40 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 2:40 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
340 PM EDT FRI JUN 10 2011

.SYNOPSIS...
A WARM FRONT ACROSS CENTRAL OHIO WILL MOVE SLOWLY NORTHWARD
TONIGHT AS LOW PRESSURE OVER MISSOURI MOVES TO NORTHERN INDIANA BY
MORNING. THE LOW PRESSURE AREA WILL MOVE TO NEAR TORONTO BY
SATURDAY NIGHT AS THE TRAILING COLD FRONT CROSSES THE AREA. COOLER
LESS HUMID HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
VERY UNSTABLE AIR IS POISED JUST SOUTHWEST OF THE REGION LATE THIS
AFTERNOON OVER CENTRAL INDIANA JUST SOUTH OF THE WARM FRONT WITH
CONVECTION DEVELOPING THERE WITH WEAKER CONVECTION JUST NORTH OF TOL.
LOCAL AREA IS STILL SOMEWHAT CAPPED FOR SURFACE BASED CONVECTION
BUT ELEVATED CONVECTION IS POSSIBLE. LATEST HRRR MODEL RUN SHOWS
CONVECTION REDEVELOPING OVER THE REGION THIS EVENING WHICH SEEMS
REASONABLE. WITH WARM HUMID AIR POISED TO MOVE NORTH INTO THE
REGION...HAVE USED THE WARMER MET GUIDANCE FOR MINIMUM TEMPERATURES.
LOCAL AREA IS STILL SOMEWHAT CAPPED FOR SURFACE BASED CONVECTION
BUT ELEVATED CONVECTION IS POSSIBLE.

 &&

.
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY IN THE WARM SECTOR AHEAD OF THE COLD FRONT THAT IS
EXPECTED TO CROSS THE REGION IN THE AFTERNOON. CAPE WILL INCREASE
OVER THE CENTRAL AND EAST COUNTIES BEFORE FRONTAL PASSAGE WHERE
THE BEST CHANCE OF SEVERE WEATHER IS. DEEP SHEAR WILL BE IN THE 30
KT RANGE WHICH MAY SUPPORT SOME STORM ORGANIZATION. HAVE USED THE
MAV TEMPERATURE GUIDANCE. AFTER FRONTAL PASSAGE COOLER LESS STABLE
AIR WILL OVERSPREAD THE REGION WITH AN EVENING LINGERING CHANCE OF
SHOWERS/THUNDERSTORMS MAINLY IN THE SOUTHEAST COUNTIES BEFORE
MIDNIGHT. FAIR AND COOLER WEATHER IS EXPECTED FOR SUNDAY AND INTO
MONDAY WITH HIGH PRESSURE BUILDING INTO THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

DRY HIGH PRES WILL BE DOMINANT THE FIRST HALF OF NEXT WEEK. AS THE
WEEK WEARS ON THE TEMPERATURES WILL GRADUALLY REBOUND INTO THE
80S...AND BY WED THE S FLOW WILL RETURN DEW POINTS IN THE 60S. THIS
WILL BRING BACK THE CHANCE FOR AFTERNOON CONVECTION. A TROF OF LOW
PRES WILL APPROACH THE AREA OF LATE WED...WITH A COLD FRONT EXPECTED
TO PASS THROUGH THE AREA ON THU. MORE TYPICAL SUMMER TIME WX
EXPECTED FOR LATE WEEK WITH WARM/HUMID CONDITIONS WITH A CHANCE FOR
TSRA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SUBSIDENCE BEHIND EARLIER CONVECTION IS ALLOWING CLOUDS TO
DISSIPATE. OVERRUNNING WHERE NE FLOW CONTINUES WILL KEEP SOME IFR
CEILINGS IN PLACE...HOWEVER BACKING AHEAD OF A WEAK DISTURBANCE OVER
INDIANA WILL HELP ERODE THIS BRIEFLY THIS AFTERNOON OVER NW OH. THEY
ARE EXPECTED TO FILL BACK IN TONIGHT. LIGHT WINDS AND RECENT RAIN
COULD LEAD TO SOME MVFR VSBY IN A FEW SPOTS...HOWEVER CLOUD COVER
COULD LIMIT COVERAGE. MEANWHILE CONVECTION IS EXPECTED TO DEVELOP TO
OUR W AS AN AREA OF LOW PRES AND POSSIBLY AN MCS MOVES E OVER
INDIANA AND INTO OH OVERNIGHT. TIMING IS SOMEWHAT UNCERTAIN...BUT
AIRMASS WILL BE UNSTABLE ENOUGH TO SUPPORT TSRA NOT ASSOCIATED WITH
A LARGER COMPLEX...SO HARD TO RULE OUT CB IN ANY PERIOD TONIGHT AND
INTO SATURDAY.

OUTLOOK...COLD FRONT WILL SINK SOUTH SATURDAY WITH DRIER AIR IN HIGH
PRESSURE BUILDING IN BEHIND IT FOR THE REST OF THE WEEKEND. IFR/MVFR
CONDITIONS IN TSRA ONLY EXPECTED ON SAT AT THIS TIME.

&&

.MARINE...
NORTHEAST FLOW HAS BEEN ENOUGH TO KICK UP THE WAVES ON LAKE ERIE
EARLY THIS MORNING...HOWEVER THEY HAVE NOT BEEN TO SCA CRITERIA AND
WAVES HAVE BEEN 2 TO 3 FEET SO WILL CANCEL THE ADVISORY FOR WESTERN
WATERS. A WARM FRONT WILL LIFT NORTH OVER THE LAKE TONIGHT...WITH
LIGHT S WINDS. AN AREA OF LOW PRES WILL MOVE ACROSS LOWER MICHIGAN
AND LAKE HURON SATURDAY AND SATURDAY NIGHT. A COLD FRONT WILL MOVE
EAST ACROSS THE LAKE ON SATURDAY WITH WINDS SHIFTING TO THE NW.
SPEEDS WILL INCREASE TO AROUND 15KT WITH GUSTS TO 20KT...BUT BELIEVE
DURATION WON'T SUPPORT SCA AT THIS TIME. HIGH PRESSURE WILL MOVE
EAST OVER LAKE ERIE FOR MONDAY AND TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...JAMISON
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Jun 10, 5:46 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
646 PM EDT FRI JUN 10 2011

LEZ061-142>149-162>169-OHZ006-008-012>014-089-PAZ001>003-112300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-SANDUSKY-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
646 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST
OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007-009>011-112300-
LUCAS-OTTAWA-ERIE OH-LORAIN-CUYAHOGA-
646 PM EDT FRI JUN 10 2011

...MODERATE RISK OF RIP CURRENTS UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ017>023-027>033-036>038-047-112300-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
646 PM EDT FRI JUN 10 2011

...SEVERE THUNDERSTORM WATCH 460 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Local storm report, Jun 10, 6:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
707 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             NEW LONDON              41.08N 82.41W
06/10/2011  M1.00 INCH       HURON              OH   PUBLIC

            SPOTTER REPORTED QUARTER SIZE HAIL.

&&

KSCHULER

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 10, 6:10 PM EST
Where
Crawford County, 8 mi NE of Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
40.882, -82.872

Thunderstorm winds downed numerous large trees.

Hail, Huron

When
June 10, 6:15 PM EST to 6:25 PM EST
Where
Huron County, Plymouth to New London
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.000, -82.680

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Ashland

When
June 10, 6:30 PM EST
Where
Ashland County, 2.19 mi NW of Rowsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.873, -82.179

Thunderstorm winds downed two large trees.

Hail, Wayne

When
June 10, 6:50 PM EST
Where
Wayne County, Smithville
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.870, -81.850

Thunderstorms produced half dollar to hen egg size hail. Numerous vehicles and homes sustained damage from the large hail.

Thunderstorm Wind, Marion

When
June 10, 7:00 PM EST
Where
Marion County, 5 mi N of La Rue
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Reported by
Public
Coordinates
40.652, -83.320

A supercell thunderstorm produced a significant downburst which damaged and destroyed several large grain storage silos in the area. A garage roof was blown off and shingles were blown off several structures. A large barn was blown off its foundation. Large tree limbs were downed as well as four power poles.

Hail, Wayne

When
June 10, 7:14 PM EST to 7:16 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.800, -81.930

Thunderstorms produced nickel to quarter size hail.

Hail, Stark

When
June 10, 7:31 PM EST to 7:37 PM EST
Where
Stark County, Massillon
Measured
1 in hail
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
40.780, -81.550

Thunderstorms produced quarter size hail, lasting several minutes. Numerous vehicles sustained damage.

Hail, Morrow

When
June 10, 7:41 PM EST to 7:45 PM EST
Where
Morrow County, Mt Gilead to 0.44 mi ENE of Johnsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -82.830

Thunderstorms produced a swath of pea to quarter size hail.

Thunderstorm Wind, Morrow

When
June 10, 7:45 PM EST
Where
Morrow County, 0.35 mi ENE of Johnsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.622, -82.664

Thunderstorms produced an estimated 60mph wind gust.

Hail, Morrow

When
June 10, 7:45 PM EST
Where
Morrow County, 1.14 mi WNW of Iberia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.673, -82.871

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Morrow

When
June 10, 7:45 PM EST
Where
Morrow County, 10 mi NE of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.652, -82.695

Thunderstorm winds downed several 6-8 tree branches. Road signs in the area were blown over.

Thunderstorm Wind, Knox

When
June 10, 8:10 PM EST
Where
Knox County, 0.64 mi NW of Fredericktown to Gann
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.486, -82.559

Thunderstorm winds downed numerous large trees across northern portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323139, 323091, 323140, 323137, 323141, 323093, 323095, 323098, 323099, 323103, 323110, 323107.